Cutaneous Reactions to Proton Pump Inhibitors: A Case-Control Study
October 2012 | Volume 11 | Issue 10 | Original Article | 43 | Copyright © October 2012
Even though proton pump inhibitors (PPIs) are commonly used in clinical practice, a limited number of studies are available about cutaneous adverse reactions from PPIs, and most of these are case reports.
To demonstrate the pattern of cutaneous reactions related to PPI usage and to evaluate the risk of developing PPI drug eruptions among adult patients.
We reviewed the spontaneous reports of any adverse events associated with PPI use, as reported from January 2005 through May 2010 to the Adverse Drug Reaction Center at Siriraj Hospital in Thailand. Each control was sampled from 15 patients who had consecutive hospital numbers from each study case.
The prevalence of cutaneous reactions to PPIs varied, ranging from three to 20 per 100,000 of the treated population. Sixty-four patients with a history of reaction to PPIs, and 65 controls were enrolled. Most cutaneous reactions were attributed to omeprazole (n=50; 78.1%), and the most frequently observed cutaneous reaction was maculopapular rash (43.8%). None of the patients experienced a cross-reaction between individual PPIs.
Cutaneous adverse reactions to PPIs range from minor drug rashes to a severe, life-threatening reaction. Individuals with a history of adverse drug reaction have an increased risk of cutaneous reaction to PPIs.
J Drugs Dermatol.
Proton pump inhibitors (PPIs) are the most potent gastric acid–suppressing agents used for preventing nonsteroidal anti-inflammatory drug (NSAID)–induced ulceration and for treating peptic ulcers and other acid-related conditions.1,2 The first PPI drug to be developed was omeprazole, followed by lansoprazole, pantoprazole, rabeprazole, esomeprazole, and others.2
Even though PPIs are commonly used in clinical practice, there is a limited number of studies on cutaneous adverse reactions from PPIs, and most of these are case reports.3-14 Therefore, the purpose of this case-control study is to demonstrate the pattern of cutaneous reactions relating to PPI usage and to evaluate the risk of developing PPI drug eruptions among adult patients.
MATERIALS AND METHODS
Patients and Study Design
This retrospective study on cutaneous reaction from PPIs was approved by the Siriraj Institute Review Board, Siriraj Hospital, Mahidol University, and performed at Siriraj Hospital, a medical school and tertiary referral center in Bangkok, Thailand.
Cutaneous adverse reactions from PPIs, with or without systemic symptoms, were diagnosed and reported to the Adverse Drug Reaction (ADR) Center by attending physicians and dermatologists. Well-trained and experienced ADR Center pharmacists and dermatologists then reviewed the events and assessed the causative agents based on history, clinical manifestation, and laboratory data. The drug imputability of each case was classified under six levels according to the World Health Organization (WHO) Uppsala Monitoring Centre guidelines.15 The assessments were as follows:
- Certain: The adverse reaction occurred during the time period corresponding to the drug usage but cannot be explained by any preexisting disease, concomitant drug use, or other chemical substance. Furthermore, the adverse reaction obviously improved or disappeared after the patient stopped using the drug, but recurred when drug therapy was reinstituted. Thus, the pharmacological mechanism or the adverse event is clearly evident as an explanation.
- Probable: The adverse reaction occurred during the time period corresponding to the drug usage and is probably not associated with any preexisting disease, concomitant drug use, or other chemical substance. The adverse reaction improved or disappeared after the patient stopped using the drug. However, information about repeat drug use may not be available.
- Possible: The adverse reaction occurred during the time period corresponding to the drug usage but may be ex-